Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 49, NWS Grand Rapids, MI

June 15, 2021

NWS Grand Rapids, MI issued this small craft advisory at Jun 15, 2021, 3:48 AM EDT. It took effect at Jun 15, 2021, 2:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 15, 2021, 3:48 AM EDT (07:48 UTC)
In effect from
Jun 15, 2021, 2:00 PM EDT
Expired
Jun 15, 2021, 10:18 PM EDT
In force
8 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

273 
WHUS73 KGRR 150748
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
348 AM EDT Tue Jun 15 2021

LMZ847-848-151800-
/O.NEW.KGRR.SC.Y.0049.210615T1800Z-210616T0200Z/
Grand Haven to Whitehall MI-Whitehall to Pentwater MI-
348 AM EDT Tue Jun 15 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
10 PM EDT THIS EVENING...

* WHAT...North winds 10 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...Grand Haven to Pentwater.

* WHEN...From 2 PM this afternoon to 10 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ844>846-151800-
/O.NEW.KGRR.SC.Y.0049.210615T1800Z-210616T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-
348 AM EDT Tue Jun 15 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
2 AM EDT WEDNESDAY...

* WHAT...North winds 10 to 20 knots with gusts up to 25 knots 
  and waves 3 to 5 feet expected.

* WHERE...St Joseph to Grand Haven.

* WHEN...From 2 PM this afternoon to 2 AM EDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
920 
WHUS73 KGRR 151504
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1104 AM EDT Tue Jun 15 2021

LMZ847-848-152315-
/O.CON.KGRR.SC.Y.0049.210615T1800Z-210616T0200Z/
Grand Haven to Whitehall MI-Whitehall to Pentwater MI-
1104 AM EDT Tue Jun 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WHAT...North winds 10 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...Grand Haven to Pentwater.

* WHEN...From 2 PM this afternoon to 10 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ844>846-152315-
/O.CON.KGRR.SC.Y.0049.210615T1800Z-210616T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-
1104 AM EDT Tue Jun 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT
WEDNESDAY...

* WHAT...North winds 10 to 20 knots with gusts up to 25 knots 
  and waves 3 to 5 feet expected.

* WHERE...St Joseph to Grand Haven.

* WHEN...From 2 PM this afternoon to 2 AM EDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
938 
WHUS73 KGRR 151929
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
329 PM EDT Tue Jun 15 2021

LMZ847-848-160200-
/O.CON.KGRR.SC.Y.0049.000000T0000Z-210616T0200Z/
Grand Haven to Whitehall MI-Whitehall to Pentwater MI-
329 PM EDT Tue Jun 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WHAT...North winds 10 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...Grand Haven to Pentwater.

* WHEN...Through 10 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ844>846-160330-
/O.CON.KGRR.SC.Y.0049.000000T0000Z-210616T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-
329 PM EDT Tue Jun 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT
WEDNESDAY...

* WHAT...North winds 10 to 20 knots with gusts up to 25 knots 
  and waves 3 to 5 feet expected.

* WHERE...St Joseph to Grand Haven.

* WHEN...Through 2 AM EDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
536 
WHUS73 KGRR 160042
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
842 PM EDT Tue Jun 15 2021

LMZ847-848-160145-
/O.CAN.KGRR.SC.Y.0049.000000T0000Z-210616T0200Z/
Grand Haven to Whitehall MI-Whitehall to Pentwater MI-
842 PM EDT Tue Jun 15 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves have subsided to a safe height so the Small Craft
Advisory has been cancelled.

$$

LMZ844>846-160600-
/O.CON.KGRR.SC.Y.0049.000000T0000Z-210616T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-
842 PM EDT Tue Jun 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT
WEDNESDAY...

* WHAT...North winds 10 to 20 knots and waves 2 to 4 feet.

* WHERE...St Joseph to Grand Haven.

* WHEN...Until 2 AM EDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

wdm
936 
WHUS73 KGRR 160218
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1018 PM EDT Tue Jun 15 2021

LMZ844>846-160330-
/O.CAN.KGRR.SC.Y.0049.000000T0000Z-210616T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-
1018 PM EDT Tue Jun 15 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves have subsided to a safe height.

$$

wdm

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Jun 15, 3:29 AM EDT, 19 minutes earlier.

Area forecast discussion, Jun 15, 3:29 AM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
329 AM EDT Tue Jun 15 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 329 AM EDT Tue Jun 15 2021

- Dry and seasonably warm air today and Wednesday

- Warmer, increasing moisture, chance of storms late week

&&

.DISCUSSION...(Today through next Monday)
Issued at 329 AM EDT Tue Jun 15 2021

-- Dry and seasonably warm air today and Wednesday --

North flow will continue to advect drier air into Michigan. While
temperatures will be right around summertime normals, humidity
will be much more comfortable. Perhaps the only downside to this
dry air (with afternoon relative humidity dropping into the 30s
and 20s percent today and Wednesday) would be the reinforcement of
drought and fire weather conditions especially in areas which did
not see much of a soaking over the past week.

Can't rule out an afternoon shower in southern Michigan this
afternoon where low level moisture lingers longer into the
afternoon and confluent flow focuses deeper convection. But the
chance of rain today appears to be lower than Monday's chance was
in hindsight. Most HREF member model soundings for Kalamazoo show
potential for only a 5,000 ft deep cumulus above the LFC, capped
off at about 10,000 feet where the environment is near 0 degrees
C. The HRRR has the cap a little higher at 12,000 feet and -5 C.
With such a low probability of cloud ice at those temperatures
(and no ice clouds present above to seed the cumulus), it seems
unlikely this shallow convection will produce much precip.

-- Warmer, increasing moisture, chance of storms late week --

The upper level pattern across North America transitions from
meridional to zonal after Wednesday. As the upper level ridge
progresses toward the Great Lakes while flattening out, warmer and
somewhat more humid air will advect in from the Plains Thursday
and Friday. We will be west of the ridge axis by Thursday night,
and more under the influence of shortwave troughs moving through
the flow amid an approaching upper level jet streak. Most GFS and
ECMWF ensemble members are advertising thunderstorms (most likely
in the form of a progressive MCS) late Thursday night / early
Friday morning. Lingering surface instability on Friday may
support additional thunderstorms south and east as the more
substantial shortwave trough approaches, but this is much lower
confidence and depends on the early morning storms and timing of
the trough.

Saturday's air will most likely be cooler (or more pleasant)
behind the cold front, but on its heels will be another shortwave
ridge and trough on Sunday, bringing back warmer and more humid
air with another chance of storms Sunday night or Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 148 AM EDT Tue Jun 15 2021

While most locations will stay VFR early this morning, there may
be some shallow ground fog around Ludington and Jackson, resulting
in temporary IFR visibility reported. VFR continues through the
day, with cumulus cloud bases about 5,000 feet. Winds may be a
little gusty from the north during the daytime hours. Also can't
rule out a rain shower during the afternoon near Kalamazoo and
Battle Creek.

&&

.MARINE...
Issued at 329 AM EDT Tue Jun 15 2021

Will issue a Beach Hazard Statement and Small Craft Advisory for
areas south of Pentwater down to St Joseph this afternoon and
evening. Winds from the north will kick up waves 3 to 5 feet.
Longshore currents and structural currents will make beaches on
the north side of north piers especially dangerous for swimmers.
Upwelling due to Ekman transport of water toward the west may also
result in beach water temperatures dropping, from the 60s perhaps
down into the 50s.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from 2 PM EDT this afternoon through
     this evening for MIZ043-050.

     Beach Hazards Statement from 2 PM EDT this afternoon through
     late tonight for MIZ056-064-071.

LM...Small Craft Advisory from 2 PM this afternoon to 10 PM EDT this
     evening for LMZ847-848.

     Small Craft Advisory from 2 PM this afternoon to 2 AM EDT
     Wednesday for LMZ844>846.

&&

SYNOPSIS...CAS
DISCUSSION...CAS
AVIATION...CAS
MARINE...CAS
Hazardous weather outlook, Jun 15, 3:45 AM EDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
345 AM EDT Tue Jun 15 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-160745-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
345 AM EDT Tue Jun 15 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Waves and currents on Lake Michigan will be dangerous to swimmers
this afternoon and evening. Strong currents in the water
especially near the north piers today can pull swimmers into
deeper water.

Extra care should be given with campfires and other sources of
fire ignition in forested areas today and Wednesday, as much
drier air arrives and some locations did not receive much rain
over the past week.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Thursday night and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ844>849-160745-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
345 AM EDT Tue Jun 15 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves will be hazardous to small craft on Lake Michigan
this afternoon and evening, and waves and currents on Lake
Michigan will be dangerous to swimmers. Strong currents in the
water especially near the north piers today can pull swimmers into
deeper water.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms may cross Lake Michigan Thursday night and Sunday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 3:57 AM EDTBeach Hazards StatementGRRAllegan, Muskegon, Oceana, Ottawa, Van Buren18 hr

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.